Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 19, 2014, 4:47 PM CDT for Culberson County, Jeff Davis County, Presidio County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2014, 4:47 PM CDT (21:47 UTC)
- Expired
- Apr 19, 2014, 5:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Culberson County, TX, Jeff Davis County, TX, Presidio County, TX
The radar
The El Paso radar (KEPZ), 220 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1975 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
444
WUUS54 KMAF 192147
SVRMAF
TXC109-243-377-192245-
/O.NEW.KMAF.SV.W.0002.140419T2147Z-140419T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT SAT APR 19 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CULBERSON COUNTY IN SOUTHWEST TEXAS...
WEST CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...
EXTREME NORTHWESTERN PRESIDIO COUNTY IN SOUTHWEST TEXAS...
* UNTIL 545 PM CDT/445 PM MDT/
* AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG SIZE HAIL.
THIS STORM WAS LOCATED 30 MILES SOUTH OF VAN HORN...MOVING
NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATION...
LOBO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3064 10497 3066 10492 3083 10492 3085 10491
3108 10461 3067 10440 3047 10487 3051 10488
3052 10489 3057 10491 3059 10493 3060 10497
3062 10498
TIME...MOT...LOC 2146Z 239DEG 20KT 3064 10494
$$1 follow-up statement
415 WWUS54 KMAF 192224 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 524 PM CDT SAT APR 19 2014 TXC377-192234- /O.CAN.KMAF.SV.W.0002.000000T0000Z-140419T2245Z/ PRESIDIO- 524 PM CDT SAT APR 19 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN PRESIDIO COUNTY IS CANCELLED... AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD MOVED OUT OF THE AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 3059 10468 3082 10485 3100 10457 3067 10440 TIME...MOT...LOC 2224Z 241DEG 31KT 3080 10459 $$ TXC109-243-192245- /O.CON.KMAF.SV.W.0002.000000T0000Z-140419T2245Z/ CULBERSON-JEFF DAVIS- 524 PM CDT SAT APR 19 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR WEST CENTRAL JEFF DAVIS AND SOUTH CENTRAL CULBERSON COUNTIES... AT 522 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES EAST OF LOBO...OR ABOUT 22 MILES SOUTHEAST OF VAN HORN...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...WEST CENTRAL JEFF DAVIS COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3059 10468 3082 10485 3100 10457 3067 10440 TIME...MOT...LOC 2224Z 241DEG 31KT 3080 10459 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:47 PM CDT, 2 hours earlier.
Area forecast discussion, Apr 19, 2:47 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 247 PM CDT Sat Apr 19 2014 .DISCUSSION... An initial round of showers and thunderstorms has moved into southeastern New Mexico and the northwestern Permian Basin this afternoon. Models remain consistent in indicating daytime heating causing destabilization in the mountains later this afternoon and another round of convection to develop and move northeast overnight. Most areas not currently receiving rain will have to hope this pans out as this will be the best chance for widespread rainfall. Drier air begins moving in from the west tomorrow setting up a weak dryline across the central CWA. Though weak, there should be enough low level convergence and upper support from the passing trough to initiate more convection. CAPE values of 1-1.5 KJ/KG and 0-6km shear values of 30-50kts indicate there will be some severe potential hence a slight risk from SPC in our eastern counties. 0-2km shear values are not impressive so the severe threat will be mainly large hail and strong winds. A weak cold front will drop into the area behind the departing upper trough but will bring very little if any cooling. A zonal upper pattern will bring a series of trough-ridge couplets, thus a weak upper ridge Tuesday warms temps with another trough arriving on Wednesday. This trough will be farther north than the current one giving a stronger westerly flow and more surface dry air to the western CWA. Upper lift will not be as favorable but this may be compensated with a sharper dryline and better low level convergence as several models are showing some storms developing Wednesday afternoon. Have added a slight chance for precip to the forecast but conditions are not at all optimal so will not get hopes up for rain with this system. Another ridge late in the week brings a return of warmer and drier conditions. Hennig && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 57 79 58 84 / 60 30 10 10 BIG SPRING TX 59 78 61 85 / 60 40 20 10 CARLSBAD NM 54 81 56 84 / 60 10 0 10 DRYDEN TX 61 82 63 92 / 60 20 10 10 FORT STOCKTON TX 58 82 59 87 / 70 20 10 10 GUADALUPE PASS TX 50 72 55 75 / 50 10 0 10 HOBBS NM 54 78 54 81 / 60 20 10 10 MARFA TX 50 75 50 80 / 60 10 0 10 MIDLAND INTL AIRPORT TX 58 80 60 85 / 60 30 10 10 ODESSA TX 58 80 60 86 / 60 20 10 10 WINK TX 58 83 58 86 / 60 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 29/10
Hazardous weather outlook, Apr 19, 2:17 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 217 PM CDT SAT APR 19 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 217 PM CDT SAT APR 19 2014 /117 PM MDT SAT APR 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING. SOME STORMS WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL AND WIND GUSTS TO 45 MPH. THERE IS A POSSIBILITY OF A FEW SEVERE STORMS LATER THIS EVENING MAINLY ALONG AND SOUTH OF I-20. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO SUNDAY. SOME STORMS SUNDAY AFTERNOON AND EVENING COULD APPROACH SEVERE LEVELS...MAINLY OVER THE LOWER TRANS PECOS AND EASTERN PERMIAN BASIN...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 19, 4:34 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 PM CDT SAT APR 19 2014
TXZ057-079-080-192200-
VAN HORN AND HIGHWAY 54 CORRIDOR-MARFA PLATEAU-PRESIDIO VALLEY-
434 PM CDT SAT APR 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORM THAT MAY BE
PRODUCING NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS THAT WILL
AFFECT NORTHWESTERN PRESIDIO...SOUTHWESTERN CULBERSON AND WEST
CENTRAL JEFF DAVIS COUNTIES UNTIL 500 PM CDT/400 PM MDT/...
A THUNDERSTORM WITH POSSIBLE HAIL AND GUSTY WINDS WAS LOCATED 22
MILES SOUTHWEST OF LOBO AT 433 PM CDT/333 PM MDT/...MOVING EAST AT
40 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND GUSTY WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3064 10497 3066 10492 3083 10492 3084 10491
3086 10491 3103 10467 3064 10444 3055 10490
3057 10491 3059 10493 3061 10496 3060 10497
3062 10498
TIME...MOT...LOC 2133Z 248DEG 33KT 3063 10502The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 4:34 PM CDT | Special Weather Statement | MAF | Jeff Davis | 26 min |
| Apr 19, 5:37 PM CDT | Special Weather Statement | MAF | Jeff Davis | 23 min |
| Apr 19, 5:49 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 56 min |
| Apr 19, 6:05 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 55 min |
| Apr 19, 6:21 PM CDT | Special Weather Statement | MAF | Jeff Davis | 24 min |
| Apr 19, 6:31 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Pecos, Reeves | 59 min |
| Apr 19, 6:44 PM CDT | Special Weather Statement | MAF | Presidio | 31 min |
| Apr 19, 6:54 PM CDT | Special Weather Statement | MAF | 36 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.